Texas, 2018

Hail in Texas, May 25, 2018

May 25, 2018 · NWS AMA · 7 events in 2 counties and zones

Lone supercell developed over Hemphill County, TX and drifted south across the eastern Texas Panhandle. As the main surface dryline retreated west, enough surface convergence in-conjunction with ample CAPE in the hail growth zone and decent wind shear along the boundary, a lone supercell formed with severe criteria hail and even a funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Lone supercell developed over Hemphill County, TX and drifted south across the eastern Texas Panhandle. As the main surface dryline retreated west, enough surface convergence in-conjunction with ample CAPE in the hail growth zone and decent wind shear along the boundary, a lone supercell formed with severe criteria hail and even a funnel cloud was reported. As the boundary further retreated west, the low level convergence was displaced which dissipated the supercell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 5:37 PM CST, 47 minutes earlier.

Area forecast discussion, May 25, 5:37 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
637 PM CDT Fri May 25 2018

.AVIATION...00Z TAFs...VFR conditions will prevail at all
terminals through the forecast period. Clear skies are expected,
with winds from the north AOB 10 kts becoming southeasterly BTWN
5 to 15 kts AFT 26/17Z.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  98  66  96  66 /   0   5   0  20  10
Beaver OK                  63  99  67  98  68 /   5   0   0  20  20
Boise City OK              57  96  62  94  60 /   5   0   0  30  20
Borger TX                  65  99  69  99  69 /   0   5   0  20  20
Boys Ranch TX              62  99  65  98  65 /   0   0   0  30  20
Canyon TX                  62  99  65  97  65 /   0   0   0  20  10
Clarendon TX               66  97  66  97  68 /  10   5   0  10   5
Dalhart TX                 57  97  61  95  60 /   5   0   0  30  20
Guymon OK                  60  99  65  96  65 /   0   0   0  30  20
Hereford TX                61  99  65  97  65 /   0   0   0  20  10
Lipscomb TX                64  97  68  98  69 /  10   0   0  10  20
Pampa TX                   64  95  66  95  67 /   0   0   0  20  10
Shamrock TX                66  97  68  97  70 /  20   0   0   5   5
Wellington TX              66  99  68  99  70 /  20   0   0   5   5

&&

.PREV DISCUSSION... /Issued 415 PM CDT Fri May 25 2018/

DISCUSSION...
Rapidly developing convection over southeast sections at this time
may become strong to severe through the early evening.

Otherwise, few changes to the forecast.  Very warm conditions
expected daily.  Saturday not expected to be quite as hot as
earlier thought, as southeast winds expected to prevail.  This
will position the dryline over the Panhandles Saturday afternoon,
but airmass expected to be sufficiently capped, due partly to mid-
level ridge making its way across the forecast area, no
thunderstorms are forecast.

By Sunday afternoon, increasingly  diffluent mid-level flow and
adequate instability warrants pops over mainly western 3/4 of
area.  Thunderstorms possible Sunday night across mainly northern
sections as southeast low-level jet develops.  Monday afternoon
and Monday night expected to sufficiently unstable for
thunderstorms, mainly over the eastern 2/3 of the area.  Dryline
could also support thunder in eastern sections on Tuesday.
Wednesday and Wednesday night pops offered by Blend over northern
sections seem too high and have been limited to 30 percent.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/98
Hazardous weather outlook, May 25, 2:48 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 PM CDT Fri May 25 2018

OKZ001>003-TXZ001>020-317-261100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
348 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated thunderstorms are expected across the eastern Panhandles
through early this evening. A few storms may become strong to
severe with large hail and damaging winds being the main threats.
An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions may develop on Saturday through
Monday,and again Thursday across mainly western sections of the
Panhandles.

Thunderstorms will be possible across parts of the Panhandles
Sunday through Wednesday. Some of the storms may become strong to
severe with damaging winds and large hail as the main threats.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed early this evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Saturday through Monday, and
again Thursday.

Cockrell

In the hours before

Special weather statement, May 25, 2:36 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT FRI MAY 25 2018

TXZ019-252100-
Donley TX-
336 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hedley, or 12 miles east of Clarendon, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hedley and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10086 3498 10072 3495 10054 3475 10054
      3475 10085
TIME...MOT...LOC 2036Z 285DEG 16KT 3490 10067

Ward
Special weather statement, May 25, 3:01 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
401 PM CDT FRI MAY 25 2018

TXZ019-252130-
Donley TX-
401 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hedley, or 9 miles northwest of Memphis, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hedley and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3482 10075 3491 10078 3490 10054 3475 10054
      3475 10075
TIME...MOT...LOC 2101Z 273DEG 14KT 3482 10066

Ward
Special weather statement, May 25, 3:24 PM CST, 3 hours before
Special Weather Statement
National Weather Service Amarillo TX
424 PM CDT FRI MAY 25 2018

TXZ020-252215-
Collingsworth TX-
424 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY
UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Memphis, moving east to southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Collingsworth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3487 10054 3486 10026 3475 10030 3475 10054
TIME...MOT...LOC 2123Z 278DEG 13KT 3478 10048

Ward

The radar

The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wheeler

When
May 25, 6:24 PM CST
Where
Wheeler County, 4.36 mi NW of Briscoe
Reported by
Storm Chaser
Coordinates
35.620, -100.340

Storm chasers reporting funnel clouds with high based wall cloud.

Hail, Hemphill

When
May 25, 6:24 PM CST
Where
Hemphill County, 0.56 mi W of Gageby
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.620, -100.340

Storm chaser reported quarter size hail via spotter network.

Hail, Wheeler

When
May 25, 6:30 PM CST
Where
Wheeler County, 4.36 mi NW of Briscoe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.620, -100.340

Report received by Twitter.

Hail, Wheeler

When
May 25, 6:33 PM CST
Where
Wheeler County, 2.35 mi WNW of Briscoe
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.590, -100.320

Report received by Twitter.

Hail, Wheeler

When
May 25, 6:45 PM CST
Where
Wheeler County, 4.45 mi ENE of New Mobeetie
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.560, -100.360

Report received by the spotter network.

Hail, Wheeler

When
May 25, 6:51 PM CST
Where
Wheeler County, 3.96 mi ENE of New Mobeetie
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.560, -100.370

Half dollar size received by spotter network.

Funnel Cloud, Wheeler

When
May 25, 6:55 PM CST
Where
Wheeler County, 0.56 mi W of Wheeler
Reported by
Broadcast Media
Coordinates
35.450, -100.280

Local ABC affiliate webcam capturing high based funnel cloud with thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755833, 755836, 755837, 755838, 755840, 755841, 755835.